Buy this article for $7.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

AACN Advanced Critical Care

March 2013, Volume 24 Number 1 , p 15 - 20

Authors

  • Brad E. Cooper PharmD
  • Celeste A. Sejnowski PharmD
  • Earnest Alexander PharmD; Department Editors
  • Gregory M. Susla PharmD; Department Editors

Abstract

Serotonin syndrome (SS) is a complication resulting from excessive effects of serotonin on the central nervous system, and it usually results from taking medications, such as the antidepressant agents known as selective serotonin reuptake inhibitors (SSRIs), that elevate levels of serotonin either therapeutically or with intentional overdoses. Many reported cases are the result of unintended drug interactions that elevate the effects of the serotonergic medication.1,2 Because prompt recognition and appropriate treatment are necessary for patient recovery, all critical care practitioners should be aware of this syndrome. However, a study reported that more than 85% of physicians are unaware of SS as a clinical diagnosis.3 The purpose of this column is to review the pathophysiology, epidemiology, signs and symptoms, and appropriate treatment of SS.Serotonin is produced by decarboxylation and hydroxylation of L-tryptophan. Several serotonin receptors are divided into seven 5-hydroxytryptophan (5-HT) families, and several of these receptors have subtypes.1 Agonism of 5-HT2A receptors contributes most substantially to SS. Serotonin is involved in regulating wakefulness, affective behavior, thermoregulation, emesis, and sexual behavior as well as regulation of vascular tone and gastrointestinal motility.The first cases of SS were reported in the 1950s with monoamine oxidase inhibitors (MAOIs). Reports have increased as the use of SSRIs has increased. A 2002 report from the Toxic Exposure Surveillance System identified 26 733 exposures to SSRIs, resulting in 7349 major or moderate adverse effects and 93 deaths.4 A 2004 report from the Toxic Exposure Surveillance System identified 48 204 exposures to SSRIs that resulted in moderate or major adverse outcomes in 8187 patients and death in 103 patients, with most fatalities associated with coingestions of other substances.5The signs and symptoms of SS can run the spectrum from mild to life-threatening and are summarized in Table

To continue reading, buy this article for just $7.95.

Have a coupon or promotional code? Enter it here: